Alert archive / Washington / Tornado Warnings in 2020

Tornado Warning 1, NWS Seattle, WA

January 21, 2020Grays Harbor County, Washington

NWS Seattle, WA issued this tornado warning at Jan 21, 2020, 4:47 PM PST for Grays Harbor County, Washington. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 21, 2020, 4:47 PM PST (00:47 UTC)
Expired
Jan 21, 2020, 5:15 PM PST
In force
28 min
Issued by
NWS Seattle, WA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Grays Harbor County, WA

The radar

The Langley Hill radar (KLGX), 25 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 00:00Z, 0.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 00:00Z on 2020-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 00:00Z on 2020-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
516 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

840 
WFUS56 KSEW 220047
TORSEW
WAC027-220115-
/O.NEW.KSEW.TO.W.0001.200122T0047Z-200122T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Seattle WA
447 PM PST Tue Jan 21 2020

The National Weather Service in Seattle has issued a

* Tornado Warning for...
  Southwestern Grays Harbor County in northwestern Washington...

* Until 515 PM PST
    
* At 446 PM PST, a severe thunderstorm capable of producing a tornado
  was located over Hoquiam, moving northeast at 40 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught 
           without shelter. Mobile homes will be damaged or 
           destroyed. Damage to roofs, windows, and vehicles will 
           occur.  Tree damage is likely. 

* This dangerous storm will be near...
  Hoquiam around 450 PM PST. 
  Aberdeen around 500 PM PST. 

Other locations impacted by this tornadic thunderstorm include
Junction City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4705 12381 4703 12375 4698 12375 4696 12382
      4696 12384 4695 12384 4697 12386 4697 12392
      4694 12389 4693 12390 4696 12392 4697 12395
TIME...MOT...LOC 0046Z 236DEG 34KT 4695 12392 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$
Pullin
1 follow-up statement
262 
WWUS56 KSEW 220109
SVSSEW

Severe Weather Statement
National Weather Service Seattle WA
509 PM PST Tue Jan 21 2020

WAC027-220119-
/O.EXP.KSEW.TO.W.0001.000000T0000Z-200122T0115Z/
Grays Harbor-
509 PM PST Tue Jan 21 2020

...THE TORNADO WARNING FOR SOUTHWESTERN GRAYS HARBOR COUNTY WILL
EXPIRE AT 515 PM PST...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 4705 12381 4703 12375 4698 12375 4696 12382
      4696 12384 4695 12384 4697 12386 4697 12392
      4694 12389 4693 12390 4696 12392 4697 12395
TIME...MOT...LOC 0109Z 236DEG 34KT 4729 12428 

$$
Pullin

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this tornado warning went out at Jan 21, 2:40 PM PST, 2 hours 7 minutes earlier.

Area forecast discussion, Jan 21, 2:40 PM PST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
240 PM PST Tue Jan 21 2020

.SYNOPSIS...Wet weather for the rest of the week into the weekend
as a series of systems moves through the area. Snow levels near
passes into Wednesday will rise steadily later Wednesday into
Thursday. Periods of heavy rain will lead to rising rivers and the
potential for river flooding later this week.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY/...A cold front pushing
through western WA brought a round of wind, rain, coastal
thunderstorms and heavy mountain snow to the region. Thunderstorms
were mostly this morning over the Coastal Waters with the threat
diminishing this afternoon. Winds were gusty (to 40 mph) in the
North Interior early this afternoon but have since eased. Most of
the impacts tonight will be on heavy mountain snow. Snow levels
will hover around 3000 ft with another 2-12" of snow expected
through early Wednesday. Highest amounts will be in the North
Cascades at Mount Baker. Snoqualmie Pass may see a rain/snow mix
tonight.

The focus Wednesday afternoon onwards is toward possible river
flooding. A series of warm and wet Pac frontal systems will bring
periods of heavy rain along with rising snow levels (5000-7000 ft).
Heaviest hit are the coast, Olympics and North Cascades where
rainfall ranges may reach 3-6 inches through Saturday, with
locally up to 9" possible in the west slopes of the Olympics. All
rivers will be rising through this period and several rivers may
reach minor flooding as a result - a Flood Watch is in effect.
Down in the lowlands, we'll see another 1-3" of rain across the
area with mild temps (highs in the 50s). 33

.LONG TERM /SATURDAY THROUGH TUESDAY/...The threat of river
flooding continues through Saturday under warm, moist SW flow. A
brief break in the action Saturday night or Sunday will bring a
respite. Snow levels will lower Sunday night and Monday as a
cooler trough pushes inland. This may bring a period of heavy snow
in the mountains. The pattern turns warm and wet again early next
week with the arrival of a strong warm front. This would renew the
flood threat across the region. We may also see some wind impacts,
especially along the coast and North Interior. All in all, expect
more active weather through this period. 33

&&

.AVIATION...All terminals reside in an unstable post-frontal
environment this afternoon, characterized by areas of moderate to
locally heavy rainfall. This has created a mixed bag of ceilings,
with sub-VFR conditions located particularly in areas in the
vicinity or within heavier rain showers. Overall, expect MVFR to be
the dominant category through the current TAF period. Showers will
continue into much of the overnight period, with perhaps some
coverage dwindling very early Wednesday. If this occurs, it will be
short-lived as a warm front lifts into the area and brings the next
round of widespread stratiform rain. This will continue most of the
day with little ceiling recovery. Winds will be gusty from the south
through this evening, sustained 10-20kts, gusting 20-30kts. Gusts
should diminish into Wednesday morning.

KSEA...Patchy VFR possible thru evening, with MVFR the dominant
category, esp in and near heavier rain showers. Periods of rain
through the overnight, with widespread coverage expected Wednesday
morning and on. Breezy S wind thru the evening 10-20kts with gusts
25-30kts. Winds ease a bit back toward 10kts Wednesday morning.

Kovacik

&&

.MARINE...An organized frontal system pulled across the area this
morning and is now located across far eastern Washington. A strong
line of convection developed along the frontal boundary this
morning, with heavy rain and strong winds across mainly the coastal
waters and perhaps portions of the Strait of Juan de Fuca. This
afternoon, areas of moderate to heavy rain continue in a more
convective post-frontal shower environment. Any heavier shower that
passes over the waters will have the potential to temporarily reduce
visibility.

Later this evening and into the overnight hours, gale warnings will
drop across the Strait and N Inland Waters. Small craft advisory
winds are expected across the coastal waters, Puget Sound, Admiralty
Inlet, and the N Inland Waters through Wed morning. This period of
time will represent an overall lull in the active weather. By
Wednesday afternoon and evening, a warm front will lift north into
the area, bringing with it another round of wind and rain. Small
craft winds are expected across all waters (except Puget Sound) Wed
afternoon and through much of the overnight period. From early
Thursday thru the remainder of the work week, small craft winds will
be likely across most waters. Thus, some of the current small craft
headlines will eventually need to be extended in time.

Aside from the winds, swells will remain high through Wednesday
morning, roughly in the 14 to 17 foot range. Swells then decrease to
10-12 feet through much of the remainder of the work week. Have
extended the small craft advisory for rough bar conditions at Grays
Harbor to account for this.

Kovacik

&&

.HYDROLOGY...A period of warming, rising snow levels, and heavy
rain in the mountains will force sharp rises on the rivers flowing
off the Olympics and Cascades in western Washington. Snow levels
will rise to around 5,000 to 7,000 feet with 3 to 9 inches of
rain in the mountains Wednesday through Saturday. Minor flooding
is possible on several rivers as a result. Rivers may be flowing
high through the rest of the weekend. Another period of warm and
wet weather may renew the river flooding threat early next week.
33

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Flood Watch from Thursday afternoon through Friday afternoon for
     Bellevue and Vicinity-Cascades of Pierce and Lewis Counties-
     Cascades of Snohomish and King Counties-Cascades of Whatcom
     and Skagit Counties-East Puget Sound Lowlands-Everett and
     Vicinity-Seattle and Vicinity-Southwest Interior-Tacoma
     Area-Western Skagit County-Western Whatcom County.

     Winter Weather Advisory until 10 AM PST Wednesday for Cascades
     of Pierce and Lewis Counties-Cascades of Snohomish and King
     Counties.

     Winter Storm Warning until 4 AM PST Wednesday for Cascades of
     Whatcom and Skagit Counties.

     Flood Watch from Wednesday evening through late Thursday night
     for Admiralty Inlet Area-Central Coast-Eastern Strait of
     Juan de Fuca-Hood Canal Area-Lower Chehalis Valley Area-
     North Coast-Olympics-Western Strait of Juan De Fuca.

     Winter Weather Advisory until 4 AM PST Wednesday for Olympics.

PZ...Small Craft Advisory until 4 AM PST Thursday for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     10 To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm-Grays Harbor Bar.

     Gale Warning until 4 PM PST this afternoon for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     10 To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm.

     Small Craft Advisory from 1 PM Wednesday to 4 AM PST Thursday
     for East Entrance U.S. Waters Strait Of Juan De Fuca.

     Gale Warning until 7 PM PST this evening for Central U.S. Waters
     Strait Of Juan De Fuca-East Entrance U.S. Waters Strait Of
     Juan De Fuca-Northern Inland Waters Including The San Juan
     Islands.

     Small Craft Advisory from 7 PM this evening to 4 AM PST Thursday
     for Northern Inland Waters Including The San Juan Islands.

     Small Craft Advisory from 10 AM Wednesday to 4 AM PST Thursday
     for West Entrance U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory from 1 PM to 10 PM PST Wednesday for
     Central U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory until 4 AM PST Thursday for Admiralty Inlet.

     Small Craft Advisory until 10 AM PST Wednesday for Puget Sound
     and Hood Canal.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 4:06 PM PSTRiver Flood WarningSEWMason21 days
Jan 21, 4:09 PM PSTSpecial Marine WarningSEW36 min
Jan 21, 4:19 PM PSTSpecial Marine WarningSEW26 min
Jan 21, 4:40 PM PSTSpecial Marine WarningSEW35 min
Jan 21, 4:43 PM PSTSpecial Marine WarningSEW18 min
Jan 21, 4:57 PM PSTTornado WarningSEWGrays Harbor33 min
Jan 21, 4:59 PM PSTTornado WarningSEWGrays Harbor11 min
Jan 21, 5:18 PM PSTTornado WarningSEWGrays Harbor13 min
Jan 21, 5:26 PM PSTGale WarningSEW3 hr
Jan 21, 5:26 PM PSTSmall Craft AdvisorySEW22 hr
Jan 22, 3:10 PM PSTGale WarningSEW21 hr
Jan 22, 3:10 PM PSTSmall Craft AdvisorySEW29 hr
Jan 22, 3:18 PM PSTCoastal Flood AdvisorySEW17 hr

Nearby

Tornado Warnings in Washington, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.